Illinois, 2012

Drought in Illinois, June 19 to 30, 2012

June 19 to 30, 2012 · NWS ILX · 15 events in 15 counties and zones

with most locations reporting monthly rainfall deficits of 2 to 4 inches. Due to an abnormally warm and dry spring, yearly rainfall deficits since January 1st grew to as much as 5 to 10 inches in June.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An extended period of dry weather continued to worsen across central and southeast Illinois during the month of June...with most locations reporting monthly rainfall deficits of 2 to 4 inches. Due to an abnormally warm and dry spring, yearly rainfall deficits since January 1st grew to as much as 5 to 10 inches in June. The prolonged period of dry weather caused many locations along and south of I-72 to become classified in severe drought conditions (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 18, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 18, 10:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1139 PM CDT MON JUN 18 2012

.DISCUSSION...
ISSUED 900 PM CDT MON JUN 18 2012

ISSUED AN UPDATE EARLIER THIS EVENING TO FRESHEN GRIDS/ZONE
WORDING WITH THE EXPIRATION OF THE WIND ADVISORY. GUSTY WINDS HAVE
FALLEN OFF NICELY WITH THE LOSS OF DIURNAL HEATING...ALTHOUGH A
DECENT SOUTHERLY BREEZE PERSISTS IN MOST AREAS. THESE SOUTHERLY
WINDS WILL HELP KEEP UNSEASONABLY WARM TEMPERATURES GOING
OVERNIGHT. LITTLE/NO CLOUD COVER IS ANTICIPATED THROUGH THE NIGHT.

GOING FORECAST IS IN GOOD SHAPE. DO NOT ANTICIPATE ANOTHER UPDATE
AT THIS TIME...BUT MAY MAKE A FEW MINOR TWEAKS TO HOURLY GRIDS IF
THEY BECOME NECESSARY.

BAK
&&

.AVIATION...
ISSUED 1139 PM CDT MON JUN 18 2012

THE 06Z TAF FORECASTS ACROSS THE CENTRAL ILLINOIS TERMINALS
PRIMARILY REVOLVE AROUND WIND CHANGES AS CLOUD COVER SHOULD BE
PRETTY MINIMAL. LLWS IS EXPECTED THROUGH THE NIGHT DESPITE
PERSISTENT SOUTHERLY BREEZES. TUESDAY MORNING AS DIURNAL MIXING
RESUMES...GUSTS OVER 20 KTS WILL DEVELOP. SURFACE WIND GUSTS WILL
FALL OFF DIURNALLY AGAIN TUESDAY EVENING...AND ALLOW LLWS TO
REDEVELOP. ASIDE FROM THE WINDS...QUIET/VFR CONDITIONS EXPECTED
THROUGH THE PERIOD.

BAK
&&

.PREV DISCUSSION...
ISSUED 255 PM CDT MON JUN 18 2012

HOT AND HUMID WEATHER WILL DOMINATE THE SHORT TERM ACROSS CENTRAL
ILLINOIS...AS A STRONG AND PERSISTENT UPPER RIDGE LINGERS ACROSS
THE SOUTHERN HALF OF THE CONUS. THE BAROCLINIC ZONE AND ACTIVE STORM
TRACK WILL PERSIST ACROSS THE NORTHERN PLAINS AND INTO THE WESTERN
GREAT LAKES AS A 130KT 300MB JET MAX PERSISTS CLOSER TO THE
CANADIAN BORDER. OUR NEXT CHANCE OF STORMS WILL COME WITH A
WEAKENING COLD FRONT ARRIVING WED NIGHT AND PUSHING ACROSS THE
AREA THURSDAY. HOWEVER...THOSE CHANCES WILL BE LOW DUE TO THE
WEAKENING DYNAMICS AROUND THE FRONT AS IT REACHES OUR AREA.

SHORT TERM...TONIGHT THROUGH WEDNESDAY.

UNCOMFORTABLY WARM CONDITIONS ARE EXPECTED THROUGH WEDNESDAY.
HIGHS IN THE LOWER 90S AND LOWS IN THE LOWER 70S WILL COMBINE WITH
DEWPOINTS IN THE 60S TO PRODUCE THE STICKY CONDITIONS. OVERNIGHT
LOW WILL BE IN THE LOWER 70S...WELL ABOVE NORMAL. DAYTIME
DEWPOINTS IN THE UPPER 60S WILL PUSH HEAT INDEX READINGS INTO THE
MID 90S TUE AND WED. HOWEVER...HEAT INDEX READINGS ARE CALCULATED
FOR SHADED AREAS. ANYONE IN DIRECT SUNSHINE CAN EXPECT HEAT INDEX
READINGS 10-15F WARMER THAN THAT /105-110F/.

LONG TERM...WED NIGHT THROUGH MONDAY.

A COLD FRONT DROPPING SOUTH INTO ILLINOIS WED NIGHT WILL BRING A
CHANCE OF STORMS TO OUR FAR NORTHWEST COUNTIES TOWARD MIDNIGHT.
THE FRONT WILL BE SLOWING DOWN AND WEAKENING AS IT CONTINUES TO
DRIFT SOUTH ON THURSDAY. SHOWER AND STORM COVERAGE WILL DIMINISH
THROUGH THE DAY ON THURSDAY AS THE FRONT DROPS TO NEAR I-70 BY
LATE IN THE DAY. THE ECMWF/GFS SHOW SOME SIGNS THAT THE FRONT MAY
STALL CLOSE BY TO OUR SOUTH AND SW FOR THUR NIGHT AND FRIDAY. THAT
MAY SET THE STAGE FOR SOME NOCTURNAL CONVECTION TO RE-FIRE ALONG
THE FRONT AND ANY OUTFLOW BOUNDARIES. BEST CHANCES OF STORM
INITIATION APPEAR TO BE OVER MISSOURI THURS NIGHT...POSSIBLY
PUSHING TOWARD OUR SW COUNTIES ON FRIDAY MORNING. THE QPF OUTPUT
FROM THE EXTENDED MODELS IS DRY AT THIS POINT...BUT THIS SCENARIO
HAS YIELDED CONVECTION NOT CAUGHT BY THE MODELS IN THE PAST. WE
JUST WENT WITH SLIGHTS IN THE S-SW DURING THAT TIME FRAME FOR NOW.

MORE HEAT IS PROJECTED AS WE HEAD INTO NEXT SATURDAY...WITH 850MB
TEMPS IN THE 24-26C RANGE. WHEN YOU MIX THAT TO THE SURFACE DRY
ADIABATICALLY...HIGHS COULD REACH THE UPPER 90S. THE GFS IS NOT
QUITE THAT WARM WITH 850MB TEMPS...SO WE DID NOT INCREASE HIGHS
QUITE THAT FAR YET.

ON SATURDAY AND SATURDAY NIGHT...A STORM COMPLEX IS FORECAST TO
MOVE ACROSS MINNESOTA AND WISCONSIN. A COLD FRONT EXTENDING
SOUTHWEST OF THE SYSTEM IS EXPECTED TO MOVE INTO CENTRAL IL ON
SUNDAY...BUT VERY WEAK FRONTAL DYNAMICS IN OUR AREA ARE PREVENTING
MUCH IN THE WAY OF SHOWERS/STORMS THIS FAR SOUTH. WILL NEED TO
WATCH THAT AS FUTURE MODEL RUNS RESOLVE THE SYSTEM.

IF THE COLD FRONT DOES MOVE SOUTH...SLIGHTLY COOLER CONDITIONS
SHOULD DEVELOP FOR SUNDAY AND MONDAY.

SHIMON

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 2:17 PM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT MON JUN 18 2012

ILZ027>031-036-037-040-041-191100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
317 PM CDT MON JUN 18 2012

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

WINDY CONDITIONS WILL CONTINUE UNTIL EARLY THIS EVENING. SUSTAINED
25 TO 30 MPH WINDS FROM THE SOUTH...WITH GUSTS OF 40 TO 45 MPH...
WILL MAKE TRAVEL ON MANY EAST-WEST ORIENTED ROADS DIFFICULT.

IN ADDITION TO THE WINDY CONDITIONS...TEMPERATURES EARLY THIS
EVENING WILL BE IN THE LOWER 90S. CAUTION SHOULD BE USED WITH
PROLONGED EXPOSURE OR STRENUOUS ACTIVITY OUTDOORS IN THE HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT CONDITIONS WITH TEMPERATURES IN THE LOWER TO MIDDLE 90S ARE
ANTICIPATED TUESDAY AND WEDNESDAY. CAUTION SHOULD BE USED WHEN
SPENDING TIME OUTDOORS...WITH HEAT INDEX VALUES IN THE 93 TO 98
DEGREE RANGE.

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY NIGHT INTO
THURSDAY...AS A COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>057-061>063-066>068-071>073-191100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-
SHELBY-VERMILION-
317 PM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

WINDY CONDITIONS WILL CONTINUE ACROSS THE AREA EARLY THIS EVENING.
SOUTH WINDS WILL GUST TO BETWEEN 25 AND 35 MPH AT TIMES...POTENTIALLY
MAKING TRAVEL ON MANY EAST-WEST ORIENTED ROADS DIFFICULT.

IN ADDITION TO THE WINDY CONDITIONS...TEMPERATURES EARLY THIS
EVENING WILL BE IN THE LOWER 90S. CAUTION SHOULD BE USED WITH
PROLONGED EXPOSURE OR STRENUOUS ACTIVITY OUTDOORS IN THE HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT CONDITIONS WITH TEMPERATURES IN THE MIDDLE 90S ARE ANTICIPATED
TUESDAY AND WEDNESDAY. CAUTION SHOULD BE USED WHEN SPENDING TIME
OUTDOORS...WITH HEAT INDEX VALUES IN THE 93 TO 98 DEGREE RANGE.

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...AS A COLD FRONT
DROPS SOUTHWARD INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Cass

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Rainfall only occurred on 4 days during the month in much of Cass County. At Virginia, only 0.93 of rain was measured, which was more than 3.30 below normal. This was the 6th driest June on record in Virginia. As a result, the county was classified in a severe drought on June 19th.

Drought, Crawford

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Crawford County in June. Observers near Palestine and Robinson recorded their driest June on record, with rainfall at Hutsonville coming in as the 2nd driest June on record. As a result, Crawford County was designated as a Severe Drought area on June 19th. Local officials instituted a ban on open burning.

Drought, De Witt

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Drought Monitor
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across DeWitt County in June. Observers from Clinton to Farmer City reported only 0.50 to 1.50 of rain for the month. Farmer City had their 5th driest June on record. As a result, DeWitt County was designated as a Severe Drought area on June 19th. Local officials instituted a ban on open burning.

Drought, Jasper

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Jasper County in June. The flow of the Embarras River at Ste. Marie was only in the 8th percentile during the last half of the month. As a result, Jasper County was designated as a Severe Drought area on June 19th. Local officials instituted a ban on open burning.

Drought, Lawrence

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Very warm and dry conditions developed in Lawrence County during June. Rain only occurred twice during the month at Lawrenceville, for a total of 0.09. This was the driest June on record. The flow of the Embarras River at Lawrenceville was only in the 10th percentile. The county was designated in a Severe Drought on June 19th, and an Extreme Drought on June 27th. Local officials instituted a ban on open burning.

Drought, Logan

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Logan County in June. Rainfall in Lincoln only totaled 0.58 for the month, which was the 3rd driest June on record. As a result, Logan County was designated as a Severe Drought area on June 19th.

Drought, Macon

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Macon County in June. Rainfall in Decatur only totaled 0.87 for the month, which was the 7th driest June on record. The water level at Lake Decatur dropped more than a foot during June. The flow on the Sangamon River at Decatur was only in the 1st percentile, and the lowest since 1989. As a result, Macon County was designated as a Severe Drought area on June 19th.

Drought, Mason

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Mason County in June. Rainfall in Havana totaled 2.87, which was 1.88 below normal. The yearly rainfall deficit since January 1st reached 9.17. As a result, Mason County was designated as a Severe Drought area on June 19th.

Drought, McLean

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
Drought Monitor
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across McLean County in June. Rainfall in Normal totaled 1.88, which was 2.44 below normal. The yearly rainfall deficit since January 1st reached 9.06. The flow along Little Kickapoo Creek near Heyworth was the 8th lowest on record. As a result, McLean County was designated as a Severe Drought area on June 19th.

Drought, Richland

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Richland forecast zone
Reported by
Drought Monitor
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Richland County in June. Rainfall in Olney totaled just 0.54, making it the second driest June on record. As a result, Richland County was designated as a Severe Drought area on June 19th.

Drought, Tazewell

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Tazewell forecast zone
Reported by
Drought Monitor
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Tazewell County in June. While monthly rainfall was only about 1 inch below normal, yearly deficits since January 1st were between 6 and 8 inches. The flow along the Mackinaw River at Green Valley dropped into the 11th percentile. As a result, Tazewell County was designated as a Severe Drought area on June 19th.

Drought, Woodford

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Woodford forecast zone
Reported by
Drought Monitor
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Woodford County in June. While monthly rainfall was only about 1 inch below normal, yearly deficits since January 1st were between 6 and 8 inches. The flow along the Mackinaw River at Congerville dropped into the 6th percentile. As a result, Woodford County was designated as a Severe Drought area on June 19th.

Drought, Menard

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Menard County in June. Rainfall near Petersburg totaled just 0.73, which was 3.14 below normal. The flow along the Sangamon River at Petersburg was the 5th lowest on record. As a result, Menard County was designated as a Severe Drought area on June 19th.

Drought, Piatt

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Piatt forecast zone
Reported by
Drought Monitor
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Piatt County in June. The flow along the Sangamon River at Monticello dropped to the 2nd percentile. As a result, Piatt County was designated as a Severe Drought area on June 19th.

Drought, Clay

When
June 22, 12:00 AM CST to June 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Very warm and dry conditions developed across Clay County in June. Near Clay City only 0.27 of rain was recorded, which was the driest June on record. At Flora, only 0.84 of rain was measured, which was the 3rd driest June on record. As a result, the county was designated in a Severe Drought on June 22nd. The flow on the Little Wabash River fell below the 10th percentile. Local officials instituted a ban on open burning.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392867, 392883, 392885, 392887, 392890, 392892, 392893, 392926, 392929, 392930, 392931, 392932, 392934, 392937, 392881.